Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Nashville, TN

April 5, 2017Clay County, Jackson County, Macon County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 5, 2017, 5:12 PM CDT for Clay County, Jackson County, Macon County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2017, 5:12 PM CDT (22:12 UTC)
Expired
Apr 5, 2017, 5:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Macon County, TN

The radar

The Nashville radar (KOHX), 98 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 1:50 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

999 
WUUS54 KOHX 052212
SVROHX
TNC027-087-111-052245-
/O.NEW.KOHX.SV.W.0102.170405T2212Z-170405T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
512 PM CDT WED APR 5 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northern Jackson County in Middle Tennessee...
  Clay County in Middle Tennessee...
  Northeastern Macon County in Middle Tennessee...

* Until 545 PM CDT

* At 512 PM CDT, a severe thunderstorm was located 8 miles west of
  Celina, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Celina, Red Boiling Springs, Whitleyville, Moss, Bugtussle, Dale
  Hollow Lake and Boles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3660 8528 3640 8560 3651 8597 3663 8590
      3661 8550 3662 8528
TIME...MOT...LOC 2212Z 221DEG 44KT 3656 8565 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger
2 follow-up statements
381 
WWUS54 KOHX 052228
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
528 PM CDT WED APR 5 2017

TNC087-052237-
/O.CAN.KOHX.SV.W.0102.000000T0000Z-170405T2245Z/
Jackson TN-
528 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JACKSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Ttherefore the warning has been cancelled.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3660 8528 3653 8540 3651 8597 3663 8590
      3661 8550 3662 8528
TIME...MOT...LOC 2227Z 241DEG 36KT 3659 8547 

$$

TNC027-111-052245-
/O.CON.KOHX.SV.W.0102.000000T0000Z-170405T2245Z/
Clay TN-Macon TN-
528 PM CDT WED APR 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CLAY AND NORTHEASTERN MACON COUNTIES...

At 527 PM CDT, a severe thunderstorm was located near Celina, moving
northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Celina, Red Boiling Springs, Dale Hollow Lake, Moss, Bugtussle and
Boles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3660 8528 3653 8540 3651 8597 3663 8590
      3661 8550 3662 8528
TIME...MOT...LOC 2227Z 241DEG 36KT 3659 8547 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Shamburger
449 
WWUS54 KOHX 052241
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
541 PM CDT WED APR 5 2017

TNC027-111-052250-
/O.EXP.KOHX.SV.W.0102.000000T0000Z-170405T2245Z/
Clay TN-Macon TN-
541 PM CDT WED APR 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND NORTHEASTERN MACON
COUNTIES WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Nashville.

LAT...LON 3660 8528 3653 8540 3651 8597 3663 8590
      3661 8550 3662 8528
TIME...MOT...LOC 2240Z 221DEG 44KT 3670 8535 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:55 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 5, 3:55 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
355 PM CDT Wed Apr 5 2017

.DISCUSSION...

Afternoon storms have been slower to develop this afternoon with
the anticipated increase in low level moisture occurring slower
than originally forecast. However, dewpoints have crept up and
storms have been increasing since 19-20Z. Expect this trend to
continue for the next few hours with the bulk of the storms east
of I-65 and becoming especially numerous on the Plateau. Severe
storm potential will end this evening but wrap-around showers will
arrive late tonight and then continue beyond 12Z Thursday.

The upper level low that helped kick off today's storms will move
from the Mid/Upper MS Valley to the lower Great Lakes Thursday.
Thursday will be much cooler with post frontal conditions and
extensive clouds in the cyclonic flow aloft...although some
decrease in clouds should occur by afternoon. Clearing skies
Thursday night will help allow temps to drop into the 30s most
areas. Light winds should help prevent any frost Thursday
night...but do expect patches of frost across the mid state Friday
morning as cold air remains and sfc winds drop off.

Upper level ridging will keep it dry Friday through the weekend
and into Monday with daytime temperature rebounding into the 60s
and then 70s.

The next upper level system to impact Middle TN will move eastward
through the Northern Plains early next week. This system and a
weak cold front will bring a chance of showers to the region
Monday night into next Wednesday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Band of strong afternoon/early evening storms, followed by dry
period, then wrap-around dz-/rw- on tap this period. Outside
of convection early through 06z, largely expect VFR conditions.
After 06z, upper low will wrap-around light precip and cigs
expected to drop all sites overnight but possibly improve by
18z Thu. Winds will be quite gusty through the period...sometimes
25-35mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      44  58  39  59  36 /  50  50   0   0   0
Clarksville    43  57  37  58  35 /  60  50   0   0   0
Crossville     40  49  35  51  33 /  70  70  20  10   0
Columbia       44  58  38  60  35 /  50  50   0   0   0
Lawrenceburg   44  58  38  59  35 /  50  40   0   0   0
Waverly        43  59  39  59  37 /  60  50   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM CDT Thursday FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........07
Hazardous weather outlook, Apr 5, 5:18 AM CDT, 11 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
518 AM CDT Wed Apr 5 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-061000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
518 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Some strong to severe thunderstorms will be possible
this afternoon through the early evening hours, especially
for locations east of I-65. Main concerns with any strong
to severe thunderstorms that do develop will be large hail,
damaging winds, and the formation of tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon
and early evening.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Local storm report, Apr 5, 4:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             TULLAHOMA               35.37N  86.22W
04/05/2017  M1.00 INCH       COFFEE             TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX1700396

JACKSON
Local storm report, Apr 5, 5:03 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             12 WSW CELINA           36.48N  85.70W
04/05/2017  M0.88 INCH       JACKSON            TN   EMERGENCY MNGR

&&

EVENT NUMBER OHX1700397

JACKSON
Local storm report, Apr 5, 5:06 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
506 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             7 SE MURFREESBORO       35.78N  86.31W
04/05/2017  E1.00 INCH       RUTHERFORD         TN   FACEBOOK

&&

EVENT NUMBER OHX1700398

JACKSON
Special weather statement, Apr 5, 5:06 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
506 PM CDT WED APR 5 2017

TNZ032-052230-
Putnam TN-
506 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUTNAM COUNTY UNTIL 530
PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Baxter, or near Cookeville, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cookeville, Algood and Baxter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 900 PM CDT for Middle
Tennessee.

LAT...LON 3630 8546 3628 8545 3628 8547 3624 8542
      3622 8533 3620 8532 3619 8526 3618 8526
      3617 8524 3604 8567 3614 8574 3622 8562
      3623 8559 3622 8557 3624 8553 3626 8553
      3626 8551 3629 8549 3630 8550
TIME...MOT...LOC 2206Z 234DEG 36KT 3610 8559

Shamburger
Local storm report, Apr 5, 5:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     HAIL             MANCHESTER              35.47N  86.08W
04/05/2017  E1.00 INCH       COFFEE             TN   EMERGENCY MNGR

            NICKEL TO QUARTER SIZE HAIL ONGOING

&&

EVENT NUMBER OHX1700399

JACKSON
Local storm report, Apr 5, 5:12 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
512 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             GREENBRIER              36.42N  86.80W
04/05/2017  E0.88 INCH       ROBERTSON          TN   FACEBOOK

&&

EVENT NUMBER OHX1700400

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 3:39 PM CDTSpecial Weather StatementOHXSumner36 min
Apr 5, 3:51 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee39 min
Apr 5, 3:54 PM CDTSpecial Weather StatementOHXRobertson21 min
Apr 5, 4:02 PM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 32 more29 hr
Apr 5, 4:10 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Wilson35 min
Apr 5, 4:15 PM CDTSpecial Weather StatementOHXSumner30 min
Apr 5, 4:18 PM CDTTornado WarningOHXCoffee27 min
Apr 5, 4:27 PM CDTSpecial Weather StatementOHXSmith33 min
Apr 5, 4:29 PM CDTSpecial Weather StatementOHXSmith31 min
Apr 5, 4:29 PM CDTSevere Thunderstorm WarningOHXCoffee, Warren46 min
Apr 5, 4:36 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith24 min
Apr 5, 4:47 PM CDTSpecial Weather StatementOHXTrousdale28 min
Apr 5, 4:51 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith24 min
Apr 5, 4:54 PM CDTTornado WarningOHXGrundy, Van Buren, Warren36 min
Apr 5, 4:59 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Warren31 min
Apr 5, 5:06 PM CDTSpecial Weather StatementOHXPutnam24 min
Apr 5, 5:10 PM CDTTornado WarningOHXPutnam21 min
Apr 5, 5:14 PM CDTSpecial Weather StatementOHXMacon, Smith31 min
Apr 5, 5:22 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Warren, White23 min
Apr 5, 5:26 PM CDTTornado WarningOHXOverton, Putnam18 min
Apr 5, 5:38 PM CDTSpecial Weather StatementOHXDeKalb37 min
Apr 5, 5:41 PM CDTSpecial Weather StatementOHXGrundy, Van Buren49 min
Apr 5, 5:46 PM CDTSpecial Weather StatementOHXCannon, DeKalb44 min
Apr 5, 5:55 PM CDTSpecial Weather StatementOHXGrundy35 min
Apr 5, 5:58 PM CDTSpecial Weather StatementOHXOverton32 min
Apr 5, 6:08 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett, Putnam37 min
Apr 5, 6:12 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Overton, Putnam33 min
Apr 5, 6:42 PM CDTSpecial Weather StatementOHXOverton48 min
Apr 5, 6:58 PM CDTSpecial Weather StatementOHXWhite32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.